Osteoporosis Drugs May Be Linked to Cancer Risk

Original article

Side Effects of Osteoporosis Drugs can Be Far Worse than Brittle Bones…

Osteoporosis drugs have become increasingly well-known for their dangerous side effects, many of which could easily be worse than your original concern.

Acid reflux and related esophageal inflammation were a couple of the side effects that quickly became apparent when these drugs hit the market. This is why you’re instructed to take them with food and avoid lying down shortly after taking them.

But as I predicted over a decade ago, that’s just the beginning of the health nightmare these drugs can bring about.

Since their release, bisphosphonate drugs have also become associated with:

  • Hypocalcemia (blood calcium levels are too low)
  • Serious eye inflammation and possible blindness
  • Severe musculoskeletal pain
  • Stomach ulcers – particularly when taken together with anti-inflammatory drugs.

    In one study, 8 percent of participants taking Fosamax and 12 percent of those receiving the anti-inflammatory Naprosyn developed stomach ulcers. But when the two drugs were taken in combination, the rate of stomach ulcers rose to a whopping 38 percent.

    This is important, as many elderly, particularly women, are likely to suffer from both arthritis and osteoporosis, increasing the likelihood of bisphosphonates and anti-inflammatory drugs being taken at the same time.

  • Liver damage –Although the mechanism is still unknown, researchers believe drugs like Fosamax may inhibit the synthesis of cholesterol in your liver, which may alter liver function.

    Regardless of the mechanism, if you’re taking Fosamax or related bisphosphonate drugs you need to beware of the possibility of liver dysfunction, and your doctor should monitor you properly for it.

  • Kidney failure (renal failure)
  • Atrial fibrillation — Women who have used Fosamax are nearly twice as likely to develop atrial fibrillation (quivering of your heart’s upper chambers), which is the most common kind of chronically irregular heartbeat

    One study published in the Archives of Internal Medicine found that Fosamax was associated with an 86 percent higher risk of atrial fibrillation compared to those who had never used the drug.

    Atrial fibrillation can cause palpitations, fainting, fatigue, or congestive heart failure. It can also lead to embolic strokes.

  • Thigh bone (femur) fractures – Although you’ve only started hearing about this recently, the FDA asked Merck (the maker of Fosamax) to “add information about the report of femur fractures” to the medication’s package insert back in 2008, according to an ABC News report.

    Sixteen months later they finally added it to the list of fine print side effects, but neither Merck nor the FDA properly informed doctors and patients of this newfound risk.

    According to a recent report by a US panel of experts reviewing the evidence of increased risk of unusual femur fractures, 94 percent of patients who had experienced a femur break had been on bisphosphonate drugs. Most of them had taken the drugs longer than five years.

    More than half of those who broke their thigh bones had reported groin or thigh pain for a period of weeks or months before fractures occurred.

    In addition, “more than a quarter of patients who experienced atypical femur fractures in one leg experienced a fracture in the other leg as well,” Canadian CTV reports.

  • Osteonecrosis of your jaw bone (jaw bone death) — This is a serious condition that can also cause disfiguration as the bone in your jaw dies and begins to decay.

    Symptoms include jaw pain, infection, and loosening of your teeth. However, some people experience no symptoms until they suddenly notice exposed bone. If you’ve had teeth extracted, or wear full dentures, you may also be at greater risk.

    Interestingly, an animal study published in the June issue of Journal of Bone and Mineral Research concluded that osteonecrosis of the jaw may involve the interaction between bisphosphonate drugs and vitamin D deficiency! As you will see below, optimizing your vitamin D levels is imperative for healthy bones, and this finding further strengthens that recommendation.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s